[Skip to Content]
[Skip to Content Landing]
Article
May 16, 1953

PRESUMPTIVE AMNIOTIC FLUID INFUSION WITH RESULTANT POSTPARTUM HEMORRHAGE DUE TO AFIBRINOGENEMIAREPORT OF A CASE

Author Affiliations

Boston
From the Department of Obstetrics, Harvard Medical School and the Boston Lying-In Hospital.

JAMA. 1953;152(3):227-230. doi:10.1001/jama.1953.63690030007006b
Abstract

Deaths due to hemorrhage in obstetrics appear to differ on occasion from deaths due to blood loss seen in association with medical or surgical conditions. For many years discerning clinicians have commented that in certain circumstances, more particularly in premature separation of the placenta, the blood appeared not to clot adequately, resulting in faulty uterine hemostasis. The blood was described as behaving in a fashion similar to that seen in hemophilia or following the introduction of snake venom into the blood stream.1

Personal experience with a patient who died of uncontrolled uterine hemorrhage with hematemesis and hemoptysis associated with amniotic fluid embolism raised the question as to whether amniotic fluid might contain a substance that would alter the clotting mechanism. A review of the literature revealed the significant fact that patients with amniotic fluid embolism who survived their initial anaphylactic shock often died a few hours later from postpartum

First Page Preview View Large
First page PDF preview
First page PDF preview
×